Researchers running the University of Oxford-led Com-COV study — which was launched earlier this year to investigate alternating doses of the Oxford-AstraZeneca and Pfizer-BioNTech vaccines — have reported preliminary data that show more frequent mild-to-moderate reactions in mixed schedules compared to standard schedules.
Writing in a peer-reviewed Research Letter published in The Lancet, the researchers said that when given at a four-week interval, both of the ‘mixed’ schedules (Pfizer-BioNTech followed by Oxford-AstraZeneca, and Oxford-AstraZeneca followed by Pfizer-BioNTech) induced more frequent reactions following the second, ‘boost’ dose than the standard, ‘non-mixed’ schedules.
Newsletter | Click to get the day’s best explainers in your inbox
The researchers added that any adverse reactions were short lived, and there were no other safety concerns, according to a news update published by Oxford University on Thursday.
Matthew Snape, chief investigator on the trial, said: “Whilst this is a secondary part of what we are trying to explore through these studies, it is important that we inform people about these data, especially as these mixed-doses schedules are being considered in several countries.
“The results from this study suggest that mixed dose schedules could result in an increase in work absences the day after immunisation, and this is important to consider when planning immunisation of healthcare workers.”
“Importantly”, Dr Snape said, “there are no safety concerns or signals, and this does not tell us if the immune response will be affected. We hope to report these data in the coming months. In the meantime, we have adapted the ongoing study to assess whether early and regular use of paracetamol reduces the frequency of these reactions.”
The researchers also noted that as the study data was recorded in participants aged 50 and above, there is a possibility such reactions may be more prevalent in younger age groups. (‘Heterologous prime-boost COVID-19 vaccination: initial reactogenicity data’: Snape et al., The Lancet) Reactogenicity is the physical response to vaccination, and typically includes pain, soreness, redness or swelling at the site of the jab, as well as fever or headache.
— University of Oxford
📣 The Indian Express is now on Telegram. Click here to join our channel (@indianexpress) and stay updated with the latest headlines